South Dakota, 2005

Damaging Winds in South Dakota, May 17, 2005

May 17, 2005 · NWS FSD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 5:40 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 5:40 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT TUE MAY 17 2005

.DISCUSSION...
CURRENT FORECAST IN GREAT SHAPE WITH ONLY MINOR TWEAKS MADE IN POPS
AND WEATHER TO ACCOUNT FOR THUNDERSTORMS APPROACHING THE WESTERN
PORTIONS OF THE CWA. LINE OF THUNDERSTORMS CONTINUING TO BLOSSOM AND
MOVE NNE ALONG COLD FRONT ACROSS CENTRAL PORTIONS OF THE STATE.
STILL POSSIBILITY OF LOCALLY HEAVY AMOUNTS OF RAIN WITH TRAINING OF
ECHOS ACROSS CENTRAL PORTION OF CWA LATE TONIGHT...AND THUS WILL
MAINTAIN FLOOD WATCH. NO CHANGES TO ZFP.

.PREV. DISCUSSION...
BIG QUESTION IS RAINFALL POTENTIAL FOR TNGT. SVR CHCS WL BE CONFINED
TO XTRM WRN ZONES FOR A SHORT PERIOD THIS EVENING...AND THEN THINGS
SWITCH TO HEAVY RAIN THREAT AHEAD OF STRONG LOW PRES SYSTEM. LOW LVL
JET OF 50+ KTS TO KEEP STRONG MOISTURE FEED INTO AREA THRU TNGT...
WITH 1.25 TO 1.60 INCH PW. LACK OF A WELL DEFINED LOW LVL EAST-WEST
BNDRY TO FOCUS CONVECTION ATTM...BUT BNDRY ENHANCEMENT EXPECTED THRU
EARLY EVNG ALONG OR JUST N OF MO RVR DUE TO DIFFERENTIAL HEATING
WITH CLOUD COVER...AND OUTFLOW BNDRY FM MRNG CONVECTION...WHICH
COULD ACT AS FOCUS FOR MCS DEVELOPMENT TNGT. IF FOCUSING BNDRY DOES
NOT DVLP...EXPECT WIDESPREAD 3/4 TO 1 1/4 INCH AMOUNTS IN CENTRAL
CWA. IF FOCUS IS THERE...POTENTIAL FOR MAX PCPN OF 2 TO 4 INCHES IN
THAT AREA. GIVEN WET CONDITIONS WE HAVE SEEN OF LATE...HAVE DECIDED
TO ISSUE FLOOD WATCH FOR CENTRAL CWA FOR FLASH FLOOD THREAT...AND
ALSO INCLUDED KSUX AREA FOR URBAN FLOOD THREAT.

HAVE SOME LINGERING THUNDERSTORMS IN THE EASTERN CWA WEDNESDAY
MORNING AS FRONT CONTINUES TO PUSH SLOWLY EAST. WILL DECREASE THIS
IN THE FAR EAST IN THE AFTERNOON...BUT SOME CHANCE FOR REDEVELOPMENT
IN THE FAR EASTERN COUNTIES RIGHT ALONG THE COOL FRONT LATE BEFORE
THE FRONT SHIFTS EAST OF THE CWA. ALSO BUMPED POPS UP INTO CHANCE
RANGE ACROSS THE NORTHWEST QUARTER OF THE CWA WITH POTENTIAL FOR
WRAP-AROUND SHOWERS ON THE BACK SIDE OF STRONG UPPER LEVEL LOW IN
THE AFTERNOON. AREA APPEARS TO BE QUITE STABLE THOUGH...SO HAVE
REMOVED MENTION OF THUNDER FROM ALL AREAS BEHIND THE FRONT. THIS
CHANCE OF SHOWERS WILL SWING EAST ACROSS THE NORTHERN CWA INTO
WEDNESDAY EVENING...THEN LOOKS DRY AND WARMER THROUGH THE REMAINDER
OF THE WORK WEEK AS UPPER TROUGH SLIDES SOUTHEAST AND UPPER RIDGE
BUILDS OVER THE AREA. TOMORROW WILL BE COOLEST DAY OF THE REMAINDER
OF THE WEEK...BUT JUST HOW COOL IN THE NORTH WILL DEPEND ON EXTENT
OF SHOWER ACTIVITY. GFS QUITE A BIT COOLER THAN NAM...AND HAVE GONE
WITH A BLEND OF TEMPS FOR NOW...WEIGHING A BIT MORE TOWARD THE
COOLER GFS IN THE NORTH WITH SHOWER CHANCE. WARMS UP AGAIN THURSDAY
AND FRIDAY...WITH LOWER 80S LIKELY IN WESTERN COUNTIES BOTH DAYS.

ANOTHERN COLD FRONT FORECAST TO PUSH THROUGH THE REGION SATURDAY
NIGHT AND SUNDAY...AND WILL CONTINUE WITH CHANCE OF THUNDERSTORMS
ACROSS THE AREA OVER THE WEEKEND. WILL KEEP TEMPS A LITTLE COOLER
THAN SEASONAL NORMALS FOR SUNDAY AND MONDAY WITH SHIFTING JUST EAST
AND NORTHWEST FLOW OVER THE AREA. RIDGING PUSHES BACK INTO WESTERN
AREAS ON TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPS AGAIN FOR
MIDWEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH 10 PM TO 8 AM CDT FOR SDZ055-056-065>067-068>071.
MN...NONE.
IA...FLOOD WATCH 10 PM TO 8 AM CDT FOR IAZ020-031.
NE...FLOOD WATCH 10 PM TO 8 AM CDT FOR NEZ013-014.

&&

BT/MG/JH
Hazardous weather outlook, May 17, 10:30 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT TUE MAY 17 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
WEST OF A YANKTON SOUTH DAKOTA TO HURON SOUTH DAKOTA
LINE...PRIMARILY FROM ABOUT 6 PM TO 10 PM THIS EVENING. ALTHOUGH
SOME NICKEL TO QUARTER SIZED HAIL COULD OCCUR...THE PRINCIPAL
THREAT WILL BE VERY STRONG WINDS IN SOME STORMS...POSSIBLY IN
EXCESS OF 60 MPH.

FLOODING...
HEAVY RAINFALL IS POSSIBLE TONIGHT...CENTERED ALONG A LINE FROM
YANKTON TO SIOUX FALLS TO BROOKINGS. STRONG SOUTHERLY WINDS WILL
KEEP BRINGING WARM MOIST AIR INTO THE AREA AHEAD OF THE
APPROACHING LOW PRESSURE SYSTEM. WIDESPREAD RAINS OF AROUND AN
INCH ARE LIKELY IN THIS AREA...WITH LOCALLY HEAVIER AMOUNTS OF 2
TO 3 INCHES OR MORE POSSIBLE.

MINOR RIVER FLOODING IS ALSO EXPECTED TO CONTINUE ALONG THE UPPER
LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK. ADDITIONAL RAINS
TONIGHT INTO WEDNESDAY MAY HAVE AN EFFECT ON RIVER
LEVELS...EXTENDING THE TIME THE RIVER IS IN FLOOD...BUT
SIGNIFICANT ADDITIONAL RISES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON
WEDNESDAY...EAST OF I-29 INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA. THERE WILL BE LESS OF A WIND THREAT ON WEDNESDAY AND MORE
OF A HAIL THREAT DUE TO COLDER TEMPERATURES ALOFT. THE BEST
CHANCE FOR SEVERE WEATHER ON WEDNESDAY WILL BE FROM LATE MORNING
THROUGH THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE
JAMES RIVER FOR THE HAIL AND WIND THREAT...AND MAY BE NEEDED
AFTER 10 PM FOR THE FLASH FLOOD THREAT IN SOUTHEASTERN SOUTH
DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 17, 3:55 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             10 SSW ARTESIAN         43.87N 98.00W
05/17/2005  1.00 INCH        SANBORN            SD   PUBLIC

&&

BT
Local storm report, May 17, 6:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             10 S GREGORY            43.09N 99.43W
05/17/2005  0.88 INCH        GREGORY            SD   PUBLIC

&&

BT

The radar

The North Platte radar (KLNX), 206 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brule

When
May 17, 7:05 PM CST
Where
Brule County, 16 mi S of Chamberlain
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.567, -99.333

Thunderstorm Wind, Brule

When
May 17, 7:20 PM CST
Where
Brule County, 7 mi NW of Kimball
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.817, -99.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453425, 5453426.